Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 31, NWS Newport/Morehead City, NC

July 11, 2022Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 11, 2022, 8:17 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 12, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2022, 8:17 PM EDT (00:17 UTC)
In effect from
Jul 12, 2022, 8:00 AM EDT
Expired
Jul 12, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WHUS42 KMHX 120017
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Jul 11 2022

NCZ205-121230-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
/O.NEW.KMHX.BH.S.0031.220712T1200Z-220713T0000Z/
Hatteras Island-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches south of Cape Hatteras.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-120130-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
Northern Outer Banks-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

A moderate risk for rip currents are expected from 8 AM EDT
Tuesday through Tuesday evening.

$$

NCZ196-204-121230-
/O.NEW.KMHX.BH.S.0031.220712T1200Z-220713T0000Z/
East Carteret-Ocracoke Island-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
732 
WHUS42 KMHX 120852
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
452 AM EDT Tue Jul 12 2022

NCZ196-204-205-130000-
/O.CON.KMHX.BH.S.0031.220712T1200Z-220713T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
452 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 7:48 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 11, 7:48 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
748 PM EDT Mon Jul 11 2022

.SYNOPSIS...
Low pressure off the coast will continue to slowly shift
offshore. High pressure briefly builds into the area tonight
into Tuesday bringing drier weather. An unsettled pattern is
expected to return mid to late week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 700 PM Monday...With winds already decoupling and skies
showing some clearing, have added fog to wx grids for areas
away from the immediate coast in the early morning hours. Have
also slightly increased PoPs to match up with isolated shower
activity on radar. The rest of the forecast remains on track.

Previous Discussion...Surface low off the coast of Cape
Hatteras is slowly lifting out to sea but still ushering
persistent moist northerly flow across the FA, resulting in
continued widespread stratocu over all but the Outer Banks with
frontal inversion still in place. Main question tonight is
whether strato-cu will clear out, and sided with a more
pessimistic forecast given persistent 950mb moist northerly flow
overnight. Therefore kept lows on the warmer side of guidance,
at around 70 degrees. If skies end up clearing sooner than
expected conditions are good for fog development overnight.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 315 PM Mon...Flow turns southwesterly ahead of cold front
crossing into the mid-Atlantic by Tuesday evening. Any lingering
low-level clouds should scour out with the warmer flow, and
expecting a mostly sunny day with highs in the low 90s, upper
80s beaches. Good amount of dry and warmer air aloft will
preclude any precip development and kept PoPs below 10%.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 345 AM Monday...Generally speaking, the long-term period will
feature upper level troughing located over, or just west, of the
Southeast US/Mid-Atlantic. Meanwhile, within the base of the upper
trough, medium range guidance continue to forecast an upper low and
associated SFC low meandering around the north-central Gulf Coast
through the week, potentially getting pulled north through the
Southeast by next weekend. North of the Gulf Coast low, a plume of
tropical moisture is forecast to get pulled north into the Carolinas
as a predominantly S/SW flow aloft becomes re-established east of
the developing ERN US trough. Increasing moisture beneath modestly
steep lapse rates will support increasing instability through mid-
week. Additionally, a couple of shortwaves embedded within the WSW
flow aloft are forecast to pivot through the area, providing
enhanced periods of lift in tandem with the entrance region of a
semi-permanent upper jet that will be located over, or just north,
of ENC. All of this spells the return of unsettled weather again,
with an increased risk of showers and thunderstorms, especially WED-
FRI.

Prior to the mid-week increase in convection, Tuesday should feature
mostly dry conditions as we will still be slowly recovering from
today's post-frontal airmass. There may be an isolated shower or
storm along the seabreeze, but for now, even that risk doesn't look
great. Because of this, I lowered the chance of precip on Tuesday to
keep most of the area dry. From Wednesday through Friday, I
continued with high chance/likely pops given the increasing moisture
and lift. At some point, categorical pops may be needed, but model
guidance continue to differ some on the timing of individual
shortwaves and SFC boundaries. Through the week, deep layer shear
looks fairly weak (only about 20-25kt), but the combination of shear
and modest instability could favor some strong/potentially damaging
wind gusts. With increasing moisture, isolated instances of flooding
will be possible as well, especially coming on the heels of the
heavy rainfall of late.

Temperatures will warm back close to climo on Tuesday and Wednesday,
but may tend to be tempered some later in the week with the
increased coverage of showers and storms.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /Through Tonight/...
As of 730 PM Monday...Mostly VFR flights cats through the first
part of tonight. With winds already decoupling across regional
ob sites and plenty of low level moisture remaining, could see
areas of fog develop late tonight and early Tue morning so have
continued MVFR fog mention across all TAF sites starting around
8/9Z. Any fog should dissipate shortly after sunrise, with pred
VFR returning with light SW winds Tuesday.

LONG TERM /Tuesday through Friday/...
As of 345 AM Monday...VFR conditions, and low aviation concerns, on
Tuesday will give way to an increased risk of SHRA and TSRA through
the week, along with an increased risk of low CIGs/VIS and sub-VFR
conditions.

&&

.MARINE...
SHORT TERM /Through Tuesday/...
As of 700 PM Monday...Have allowed Nern most SCA to expire as
scheduled. The rest of the forecast remains on track.

Previous Discussion...Conditions slowly improving over area
waters with north to northeasterly winds around 10-15 kt and
seas falling to 4-5 feet at nearshore buoys. Likely some
persistent 6 foot seas for outer waters and kept SCA here for
that risk through this afternoon north of Oregon Inlet, and
overnight for central zones.

Winds become light overnight and then veer southwesterly ahead
of an approaching cold front on Tuesday, increasing to around
15-20 kt by late Tuesday. A few gusts to 25 kt are not entirely
out of the question but not expected to be prevalent enough to
warrant additional headlines this package. Seas hover around 3-4
feet, building back to 5 feet for outer zones late.

LONG TERM /Tuesday night through Friday/...
As of 345 AM Monday...Seas will be building through mid-week as a
southwesterly flow increases across ENC coastal waters. Seas of 3-5
ft will be common during this time, along with occasional wind gusts
to 25kt. Later in the week and into the weekend, winds and seas will
decrease some as the southwesterly flow weakens thanks to a
weakening pressure gradient. In addition to the building seas and
increasing winds, there will be an increased risk of showers and
thunderstorms through the week, especially from Wednesday on.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...MS/CEB
SHORT TERM...MS
LONG TERM...RM/CQD
AVIATION...RM/CEB
MARINE...RM/MS
Hazardous weather outlook, Jul 11, 4:39 AM EDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
439 AM EDT Mon Jul 11 2022

NCZ203-205-120845-
Northern Outer Banks-Hatteras Island-
439 AM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-120845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
439 AM EDT Mon Jul 11 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.